I just want to make some people aware of some of the problems that can crop up when being prescribed amitriptyline by your GP or pain specialist. I found this out all to my own cost..which nearly cost my life. I had no idea that amitriptyline can interfere and cause problems with arrythmia in the heart..I recently had a cardiac arrest where my heart stopped but luckily enough for me I had someone in the same store I was shopping in who was able to perform CPR until the paramedics arrived...I was given two shocks on a defribrillator then flown by air ambulance to hospital where they could deal with my critical medical condition. Whilst in hospital I underwent a lot of extensive tests where they showed I had a long term and potential critical heart condition..the medication I was on did not help that condition...! I have now been taken off amitriptyline and venaflaxine and my GP is going to have to look at what other suitable meds will be ok for me to take. I am recovering at home now after having an ICD fitted..BUT I am so glad that someone was there on the original scene to help keep me alive..I have no idea what my future has ahead...I am on paracetamol for pain till an alternative medication can be found that will help me cope with FMS and wont interfere with my heart condition...So if you suspect you have heart condition or there is a family history of heart conditions..do mention this to your GP or pain specialist before embarking on long term medication such as Amitriptyline..Because I would not like this to happen to anyone else..
Amitriptyline and arrythmia - Fibromyalgia Acti...
you poor thing! you really had a rough and scary time!!
i hope you have a good support network to help you recover, love and hugs to u xx
I've just been taken off mine after a novel conversation, which suspect you've seen on here about my right boob getting bigger. On reading the symptoms list me & my Dr decided coming of it was the best thing. The Side effects list on NHS choices is vast indeed.
Good luck with it all, xx
i only lasted 2 days on it made me so ill and i have an irregular heatbeat same as my hubbys cousin she was put on it and has an irregular heatbeat as well they should read up on these drugs before they had them out
I agree I was unaware of my heart condition until I had the cardiac arrest..my problem is in the left ventricle of my heart chamber..which now unfortunately is permenantly scarred...and I had an ICD device fitted and I am on meds to help keep my heart working a little more efficiently ...and all my FMS meds have been stopped! I dont know what I will be allowed to take now if anything!!!
Oh Bev, sounds like you have really been through the mill. Hope you are feeling better now, take care, love Angela xx
Hello Bev, wouldn't you have thought the Medical Proffessionals would have checked your meds etc.
Its truly awful what you have had to endure.
Sue x x x x
I should check this out...I had a hole in the heart closed 11 years ago...doc wants me on amitryptaline...im not so sure now...thanks for the warning...I will speak to my doc. xxxx
Hi fibrodude, I don't know how old you are or your medical history but I had prostrate problems sorted 16yrs ago the consultant telling me I would probably be back in 10yrs time. I was back again in 10yrs but in the meantime started with fibro and 50mg of amitriptyline at night which was increased to 75mg 5 yrs later by the consultant at the local pain clinic. Now I am undergoing testing etc for prostrate cancer and have been horrified to find that it is possible that the amitriptyline may have helped to cause it. I should have been having regular PSA tests but my surgery have only just decided to do this and lo and behold my results are high and I am in need of furthur investigation.
Just a friendly warning-
Yes well it is worth mentioning and it was The John Radcliffe University Teaching Hospital in Oxford UK where I was flown to by the Air Ambulance..and the specialists there decided to try and find out the cause of my cardiac arrest...I had thorough tests done...it was the OMCR scan that found the problem...So I strongly recommend anyone with a heart problem to try and get these tests done!!!!
It is also worth reading up on the medication and the possible side effects before taking any medication for FMS....I wont be fobbed off anymore and I want reassurance that any FMS meds wont create life threatening situations!!!!
I think we all have to be careful with whatever meds we take. Some meds are going to be more tolerable than others, less side effects etc., whilst others can clash with our other medications or not agree with us at all and we can have harsh reactions. I know Amitriptyline can cause problems for some people, however I have taken 75mg Amitriptyline for three years with no side effects other than a bit of weight gain, but that could be my inactivity of course. If anyone notices any side effects or your meds just make you feel worse etc., please report any changes to your GP or Consultant and also when your meds change or something is added or decreased, always check that this will be suitable for you. There have been oversights by GP's and Consultants and let's face it it's the poor patient who suffers because of this, so we have to be very aware of what we are taking especially if we already suffer heart, lung or liver conditions.
Thanks for posting your message Bev, it's always sensible to me made aware of these situations, I sincerely hope you don't have to go through that again.
This is quite interesting..I have what I can only describe as heart ...flutters....it's a bizarre sensation but only happens very rarely so I've never consulted a GP with it as I've had many ECGs and nothing has come up, but when I was put on amytriptoline I had noticed that they were becoming more frequent....I'm not taking it now for other reasons, so still not mentioned it to GP but definitely something to keep in mind.
Hope all is well with you now and thanks for the heads up xx
I get palpitation too, especially when I'm lying down.
Never put it down to amitriptyline.
Seeing my GP on Wednesday - another thing to put on my list!
yeah, mine are mostly lying down too...will you let me know what your GP had to say about it, if that's ok?
Yes - if I remember - must write it down.
And I spelled "palpitations" wrongly.
I used to be a teacher, now I can't spell - thanks fibro!!
I know how you feel...I used to be a knitwear designer...now I can't knit!
and thank you x
Oh that must be heartbreaking - such talents are rare.
I only wish that people on the outside (including docs) would understand what a devastating affect fibro can have someone.
My GP told me that she didn't think it was anything significant.
It's not that my heartbeat is irregular, it suddenly goes up a gear when I'm lying down.
She had a good listen to my heart and was satisfied that it was beating ok.
Only I wasn't lying down then...
Thanks for letting me know....whenever I've had ECGs they've always said that it's fine, but that wasn't in relation to amitriptyline.
Good news because it's looking like I'm gonna have to go back on it.
Thanks again Gracie, much appreciated xx hugs
ahahahaha well it doesnt matter whether you can spell or not...its just wise to consult and ask your GP questions about Amitriptyline..and how this drug can or may affect your heart...especially if anyone has heart disease in their family medical history....it is safer or err on the side of caution rather than go through what I have been through..! I only want to raise awareness... Good luck folks xxx
Yes, I have a history of heart disease on both sides of my family. My GP knows that.
She's already told me that amitriptyline is responsible for making me sweat so profusely (sorry folks).
Do you think my spelling would improve if I stopped taking it?
After all, these sedating meds just add to the brain fog we have with fibro!
well I have yet to see my GP as I was only discharged from hosp last week...unfortunately its been a Bank Holiday weekend...So I am off the FMS meds and not sure what she will be able to prescribe for this now...I too often get brain fog so you are not alone...I find I have to write things down so that I dont forget...its terrible but its a fact of ife and become a way of life for me...
Hope all goes well Bev and they find something you can take for the FMS
F Fog for me is as common as the pain, I have terrible trouble holding a conversation some days.
My workmates used to take the mick whenever we have a meeting as I would always have a notebook and pen....no - one else ever took notes because they knew I would...anything they needed to remember, It'd be in my book! It's getting harder now though as I can barely hold a pen, think I'll have to invest in an electronic one.
Well if you find any of those electronic ones that work via voice...that'll do for me LOL!!!! Thanks Anjie you take care too sweetheart...sending you lots of gentle hugs xxxx
Best of luck from me too.
I think most of us suffer with brain fog to some degree.
I have written my list. Now all I have to do is remember to take it with me.
Sometimes I stick lists to the front door - then walk out without noticing them...
Fibro moment of the day - I got home from the doctor's and used my Blue Badge to park on my own drive!
I have no more marbles to lose..
:D....I know the feeling.
Its ok I lost my marbles a long time ago...but I call it Fibro fog.. thats my excuse....and I am sticking to it...LOL!!!!